Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Opportunistic InfectionsOpportunistic Infections
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Lost for words
Mar 10, 2002

Hi Dr. Feinberg,I have an AIDS diagnosis and have probably been infected since the mid-eighties. My last t-cell count was 147 with a VL of 158,000. This was off of meds (treatment interuption). In addition, I have been informed that I have multiple cross resistance to most meds and the ones that I do not have resistance to I can't take because of terrible side effects. Over these last couple of years I have noticed that I am much more forgetful. I often lose my train of thought when speaking, which is embarrasing. Sometimes I can't recall trivial information such as an actor that appeared in a movie I just saw. I can't tell you how many times I have had to search parking lots because I forgot where I parked. I have had some neurological testing done and it did reveal some problems with memory and such. I was informed by the doctor that what I am experiencing is very common to people with HIV/AIDS. Especially so with those individuals who have been infected for long periods of time. That, of course did not make me feel better. I feel like an old person at 40! Is this going to get worse like an Alzheimers patient or does this manifestation of HIV/AIDS stay kind of where it is? Do you have any suggestions on how I might deal with this very frustrating problem? Also, you should know that I just recently started back on meds (epivir, viread, abacavir).

Response from Dr. Feinberg

It sounds like you have some loss of brain tissue ("atrophy") that is associated with long-standing HIV infection ("AIDS dementia" of "HIV encephalopathy"). The best way to improve memory and thought processes is to get your HIV infection under control. Some people benfit from Ritalin and similar agents used for ADHD in children.

Since you mentioned that you have acquired a lot of resistance to HIV drugs, I am concerned that you are on 3TC (Epivir) and abacavir (Ziagen). These 2 drugs have some cross-resistance, and 3TC resistance is extraordinarily easy to develop and therefore very common. Did your doctor do a resistance test to help choose your new combination? If not, you may want to talk to him/her about it, as you need the best shot at virologic control that you can get if your brain is going to function better. Good luck!


Previous
abnormal pap/vaginitis
Next
hiv and arthritis

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement